Tornadoes · United States · Oklahoma · 2019

EF0 tornado, Marietta to Lake Murray Dam, Oklahoma, May 1, 2019

From Marietta to Lake Murray Dam, this EF0 tornado ran 0.8 miles across Love County on May 1, 2019, touching down at 4:46 PM CDT and reaching 30 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 1, 2019
Touchdown
4:46 PM CDT (21:46 UTC)
Lifted
4:48 PM CDT (21:48 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Love County
Touchdown point
34.015, -97.134
Lift-off point
34.009, -97.123
Record number
1905011546-01

The damage survey

12 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Near pond. From Love County EM
  • Tree branch onto power line. From Love County EM
  • From Love County EM. Images 0040-0043.
  • Carport damage. From Love County EM.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Outflow boundaries from previous days storms provided focus for thunderstorm development with a variety of severe weather on the 1st.

Spotters and chasers observed a tornado west of Marietta. Emergency management reported tree damage about 5 miles west of Marietta, and a carport was damaged about 2 miles west of Marietta.

A tornado caused damage to trees about 5 miles north of Marietta near US Highway 77.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS OUN issued a tornado warning for this county at 21:43 UTC, 3 minutes before the tornado touched down, in force until 22:15 UTC.

The county was under a severe thunderstorm watch, issued at 18:00 UTC and running to 00:44 UTC.

Issued (UTC)ExpiredProductOffice
18:00 UTC00:44 UTCSevere Thunderstorm WatchOUN
20:19 UTC21:00 UTCSevere Thunderstorm WarningOUN
20:55 UTC22:00 UTCSevere Thunderstorm WarningOUN
20:57 UTC21:45 UTCTornado WarningOUN
21:15 UTC21:45 UTCTornado WarningOUN
21:38 UTC00:45 UTCFlood AdvisoryOUN
21:43 UTC22:15 UTCTornado WarningOUN
22:03 UTC01:00 UTCFlash Flood WarningOUN
22:04 UTC22:45 UTCSevere Thunderstorm WarningOUN
22:12 UTC23:00 UTCSevere Thunderstorm WarningOUN
22:44 UTC23:14 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 1, 3:29 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 1, 3:29 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
329 PM CDT Wed May 1 2019

.DISCUSSION...
Very strong instability and a couple of surface boundaries have
led to the development of numerous strong/severe thunderstorms
across western north Texas...into south-central Oklahoma. This
area of storms will most likely weaken over the next several
hours, as additional storms form on their periphery. The severe
weather threat will diminish slowly this evening as the near-
surface inversion sets in. As a cold front moves into Oklahoma
tonight, it will bring another relatively high chance for
thunderstorms to the northwest 2/3 or so of Oklahoma. As it
continues south on Thursday, it will reduce the chances for
showers/thunderstorms well behind it. The risk of severe storms
appears to be restricted to the near-Red River parts of our
forecast area tomorrow.

Existing wet ground conditions, plus the expectation of heavy rain
and some training with this evening's storms, warrants maintaining
the Flood Watch that we issued earlier today.

Somewhat cooler and drier air will continue to advance slowly
into Oklahoma/north Texas on Friday and Saturday. An upper/mid-
level wave passing through the southeast part of our forecast area
on Friday will result in higher rain chances on Friday, but with
less instability, the severe weather risk will be relatively low.

The weekend should be mild, with only low chances for rain, but
returning moisture will raise rain chances again early next week.
Depending on what actually happens, there may be another risk of
severe weather around Wednesday. Models differ too much by that
time to make any definitive forecasts at this point, however.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  67  58  70 /  70  30  40  60
Hobart OK         56  64  56  70 /  70  20  50  70
Wichita Falls TX  63  73  61  73 /  50  40  50  60
Gage OK           46  61  49  69 /  60  10  50  60
Ponca City OK     55  66  56  70 /  60  30  40  50
Durant OK         64  77  62  73 /  70  50  40  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ023>032-037>048-
     050>052.

TX...Flood Watch through Thursday morning for TXZ085-086-088>090.

&&

12/23
Hazardous weather outlook, May 1, 3:42 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
342 PM CDT Wed May 1 2019

OKZ004>048-050>052-TXZ083>090-021000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
342 PM CDT Wed May 1 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms today across south
central Oklahoma and an adjacent part of northern Texas. There is a
slight risk for the rest of southern Oklahoma and part of east
central Oklahoma. A marginal risk exists over the rest of Oklahoma
except for a small part of north central.

Location...
The enhanced risk includes areas southeast of Seymour, Wichita
Falls, and Duncan. The slight risk includes areas southeast of
Altus, Chickasha, Norman, and Prague.

Timing...
Storms are expected to until midnight.

Impacts...
Hail up to the size of baseballs.
Damaging winds up to 70 mph.
A few tornadoes.
Excessive rainfall with flash flooding.

.Heavy Rain...
Heavy rainfall is expected to cause flooding across south central
and southeastern Oklahoma. Flooding is most likely in areas that
have saturated ground from previous rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms are expected across southern Oklahoma and northern
Texas Thursday, and again Friday through the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 1, 4:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
409 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             SCOTLAND                33.66N 98.47W
05/01/2019  E0.25 INCH       ARCHER             TX   FIRE DEPT/RESCUE

&&

JT
Local storm report, May 1, 4:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             HENNEPIN                34.51N 97.35W
05/01/2019  E1.00 INCH       MURRAY             OK   EMERGENCY MNGR

&&

JT
Local storm report, May 1, 4:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 N WASHINGTON          35.09N 97.48W
05/01/2019  E1.00 INCH       MCCLAIN            OK   PUBLIC

&&

JP
Local storm report, May 1, 4:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          5 W MARIETTA            33.94N 97.20W
05/01/2019                   LOVE               OK   BROADCAST MEDIA

&&

JP
Local storm report, May 1, 4:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
432 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     1 N RINGLING            34.20N 97.59W
05/01/2019  M57 MPH          JEFFERSON          OK   MESONET

&&

JP
Special weather statement, May 1, 4:36 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT Wed May 1 2019

TXZ088-089-012200-
Archer TX-Baylor TX-
436 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Archer and southeastern
Baylor Counties Until 500 PM CDT...

AT 435 PM CDT, strong thunderstorms were along a line extending from
near Archer City to 4 miles southwest of Megargel, moving northeast
at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9921 3370 9875 3370 9842 3360 9842
      3340 9879
TIME...MOT...LOC 2135Z 245DEG 24KT 3360 9867 3342 9900

BRB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

9.8 hours before the tornado, 132 km from the path. May 1, 2019.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2939 joules per kilogram, CIN -33, lifted condensation level 632 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 242 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
3137 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

2.2 hours after it, 132 km from the path. May 2, 2019.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2332 joules per kilogram, CIN -5, lifted condensation level 775 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2019-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 239 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
2946 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
2.7
Supercell composite
14.6
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Ardmore Downtown Exec Airport (1F0), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:55 UTC6862.6110° 9 kt151012.9
20:15 UTC6862.6110° 10 kt141012.2
20:35 UTC6862.690° 7 kt1012.5
20:55 UTC6862.6120° 6 kt1012.5-RA
21:15 UTC6864.40° 0 kt1014.2+RA
21:55 UTC62.660.8260° 14 kt211014.6+RA
22:15 UTC62.660.830° 10 kt1013.2-RA
22:55 UTC62.660.80° 0 kt1014.2-RA
23:20 UTC62.660.8170° 7 kt181014.9+RA
23:35 UTC60.859110° 8 kt1012.9-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 148 km away, was scanning. The volume nearest the touchdown began at 21:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:35 UTCHAIL 1Nnw CornishJefferson, OKSOME MELTING HAD OCCURRED PRIOR TO MEASUREMENT
19:38 UTCHAIL 1.754 Ne HealdtonCarter, OK
20:34 UTCHAIL 15 N LeonLove, OK
21:10 UTCHAIL 1HennepinMurray, OK
21:20 UTCTSTM WND GST 571 N RinglingJefferson, OK
21:25 UTCTORNADO5 W MariettaLove, OK
22:11 UTCHAIL 12 W LebanonLove, OK
22:19 UTCHAIL 12 Sw MadillMarshall, OK
22:35 UTCTSTM WND DMG4 Se LeonLove, OKPOWER LINES AND TREES DOWN IN THE 26000 BLOCK OF LAKE ROAD IN JIMTOWN
22:45 UTCTSTM WND GST 632 Se BurneyvilleLove, OK
22:45 UTCNON-TSTM WND GST 632 Se BurneyvilleLove, OK
22:50 UTCTSTM WND GST 701 Wnw MariettaLove, OKMEDIA REPORTED WIND GUSTS OF 60-70 MPH.
22:56 UTCHAIL 0.88Sse KingstonMarshall, OK
23:10 UTCHAIL 24 Sse KingstonMarshall, OKGOLFBALL TO 2 INCH SIZE HAIL REPORTED ON MPING.
23:11 UTCTSTM WND DMG4 Se LeonLove, OKPOWER LINES AND TREES DOWN IN THE 26000 BLOCK OF LAKE ROAD IN JIMTOWN
23:11 UTCFLASH FLOOD2 W OverbrookLove, OKMARSDEN ROAD IS CLOSED APPROX HALF A MILE SOUTH OF S COUNTY LINE ROAD DUE TO HIGH WATER. FLOODING ON HWY 96 APPROX 3 MILES SOUTH OF HWY 32.
23:24 UTCTSTM WND DMG1 E MadillMarshall, OKTREES DOWN IN MADILL. REPORT VIA TWITTER.
23:24 UTCTSTM WND DMGE OaklandMarshall, OKPOWER POLE SNAPPED IN MADILL ALONG 16TH STREET JUST SOUTH OF HWY 70.
23:27 UTCFLASH FLOODNnw MadillMarshall, OKABOUT A FOOT AND A HALF OF WATER OVER ROADS. HEAVY RAIN.
23:31 UTCHAIL 0.254 Wsw MeadBryan, OK
23:48 UTCFLASH FLOOD6 Wsw OverbrookLove, OKOSWALT ROAD IS BEING SHUT DOWN 3 MILES WEST OF MARSDEN ROAD
00:04 UTCFLASH FLOOD3 E TishomingoJohnston, OKHIGHWAY 78 AT BULLARD CHAPLE HAS WATER 3 INCHES OVER THE ROADWAY.
00:11 UTCFLASH FLOOD4 Sse KingstonMarshall, OKSTREET FLOODING REPORTED VIA MPING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 1, 2019

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 16:08 AM CDTEF1Ballard, KY0.685$35,000
May 11:26 PM CDTUnratedJefferson, OK0.520
May 11:30 PM CDTUnratedThrockmorton, TX2.675
May 12:01 PM CDTUnratedBaylor, TX1.3200
May 12:08 PM CDTUnratedJefferson, OK0.230
May 14:21 PM CDTEF0Love, OK3.250$3,000
May 15:17 PM CDTEF1Love, OK6.8150$50,000
May 15:46 PM CDTUnratedHaskell, TX0.030
May 18:23 PM CDTUnratedCoryell, TX0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.